Delaware, 2007

Lightning Strike in Delaware, July 19, 2007

July 19, 2007 · NWS PHI · 1 event in 1 county or zone

m. EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a Millville home on Bayberry Court at about 550 p.m. EDT. It started a fire around the framing of a metal chimney in the living room of the house. Damage was estimated at $25,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 2:42 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 2:42 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 PM EDT THU JUL 19 2007

.SYNOPSIS...
A STRONG COLD FRONT SITUATED OVER THE OHIO VALLEY LATE THIS
AFTERNOON WILL MOVE ACROSS OUR REGION TONIGHT. IT WILL HELP
PRODUCE SHOWERS AND THUNDERSTORMS TONIGHT FOR MANY AREAS. ONCE THE
FRONT MOVES BY...HIGH PRESSURE WILL BUILD IN FOR FRIDAY AND REMAIN
IN CONTROL OF THE WEATHER FOR THE WEEKEND. A WEAK UPPER AIR
DISTURBANCE MAY TRIGGER A FEW SHOWERS SATURDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT UNTIL 10 PM FOR
MUCH OF OUR AREA. VISIBLE SATELLITE IMAGES SHOW A WEALTH OF HIGH
AND MID LEVEL CLOUDINESS ACROSS THE AREA WITH SOME BREAKS OVER THE
DELMARVA AND MORE BACK IN CENTRAL PA. THE CLOUDS ARE LIMITING THE
HEATING POTENTIAL TO SOME EXTENT...BUT AMPLE MOISTURE AND A
MODERATE MID LEVEL WIND FIELD ALOFT WILL PRODUCE SOME THUNDERSTORMS
LATER THIS AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT FOR
ANY SEVERE WEATHER THIS EVENING WILL BE DAMAGING WINDS...BUT
INTENSE DOWNPOURS AND PERHAPS SOME HAIL ARE ALSO POSSIBLE. ONCE
THE DAYTIME HEATING BEGINS TO WANE AND AREAS BECOME MORE
CONVECTIVELY STABLE...THE AREAL COVERAGE OF THE THUNDERSTORMS
WILL DIMINISH. I HAVE COVERED OUR AREA WITH LIKELY POPS THIS
EVENING AND THEN TAPERED IT OFF FROM NW TO SE TONIGHT AS THE
COVERAGE DECREASES. THE FRONT IS EXPECTED TO PASS THE AREA AROUND
MIDNIGHT NW AND TOWARDS 12Z SE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE FRONT WILL PASS TO THE EAST EARLY FRIDAY AND MUCH DRIER AND
SOMEWHAT COOLER AIR WILL BE COME ACROSS THE AREA. THE DRIER AIR
WILL NOT BE FAVORABLE FOR SHOWERS ON FRI EVEN THOUGH THE UPPER
TROUGH STILL REMAIN TO OUR WEST...SO I HAVE KEPT ANY CHC OF RAIN
OUT OF THE FCST FOR NOW. THE GFS AND WRF MODELS DIVERGE A BIT
AFTER H36 WITH REGARDS TO THE WEAK SFC LOW THAT DEVELOPS ALONG THE
FRONT TO OUR SOUTH. THE GFS DROPS THE SFC PRESSURE A BIT FASTER
AND SHOWS A SWATH OF RAIN FAIRLY CLOSE TO OUR SE ZONES. THE WRF
DROPS THE SFC PRESSURES TOO BUT THE PRECIPITATION DOES NOT COME
THAT CLOSE TO OUR ZONES. I HAVE KEPT FRI NIGHT DRY FOR NOW...BUT
IF THE LOW BEGINS TO TREND ANY MORE NW THAN THE 12Z GFS...RAINS
MAY HAVE TO BE INTRODUCED TO THE DELMARVA AREA OR PERHAPS SE NJ.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THERE IS NOT A WHOLE LOT OF WEATHER TO TALK ABOUT IN THE EXTENDED
PERIOD. THE BIGGEST CHANGE FROM YESTERDAY WAS TO INCLUDE A SLIGHT
CHC FOR SOME SHOWERS ACROSS THE AREA SATURDAY AFTERNOON. THE UPPER
LOW WILL MEANDER OVER OUR REGION THIS WEEKEND. THE AIR WILL BE
DRIER THIS WEEKEND...BUT WITH GOOD HEATING AND COOLER TEMPERATURES
ALOFT...THE INGREDIENTS FOR AT LEAST A FEW SHOWERS ARE THERE.
TEMPERATURES BOTH SAT AND SUN WILL BE COOLER THAN NORMAL WITH
READINGS IN THE 80 TO 85 DEGREE RANGE.

THE HEAT AND HUMIDITY WILL RETURN EARLY NEXT WEEK AS HIGH PRESSURE
OFF THE EAST COAST WILL ONCE AGAIN TURN ON THE HEAT PUMP OVER THE
AREA. HIGH TEMPERATURES WILL CLIMB TOWARD 90 TUESDAY AND REACH THE
LOW 90S FOR WED AND THU. THE FLOW ALOFT WILL BE WESTERLY FOR THE
MOST PART AND ANY SMALL DISTURBANCE CAN INITIATE SOME SHOWERS ONCE
THE HUMIDITY LEVELS CLIMB. I HAVE KEPT BASICALLY A DRY FCST FOR
NOW AS THE MODELS ARE NOT SHOWING ANY STRONG SIGNALS YET. AN
INVISIBLE 20 POP IS IN THERE FOR WED AND THU AFTERNOON.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ALTOCU CIGS AND SCATTERED CU WERE OVER THE TAF SITES THIS AFTERNOON,
AND VSBYS WERE VFR. THE CONVECTION FOR WHICH THE WATCH WAS ISSUED
WAS OF A SCATTERED NATURE AS IT APPROACHED THE NWRN TAF SITES, WHILE
ACTIVITY LOOKED HEALTHIER IN THE MORE UNSTABLE AIR TO OUR SOUTHWEST.
WE STILL HAD SOME HEATING TIME AS OF MID AFTERNOON, AND SO IT COULD
BECOME MORE UNSTABLE, BUT THE INVADING ALTOCU WAS HAVING SOME
STABILIZING AFFECT. GIVEN THIS, WE HAVE OPTED NOT TO PLAY THE
CONVECTION VERY HARD IN THE TAFS, BUT WE DO ACKNOWLEDGE IT IN A
TEMPO GROUP FOR THE TWO NWRN SITES, WITH A VCTS REMARK IN THE DEL
VAL SITES, AND WITH A CB QUALIFIER TO THE CLOUDS IN THE SOUTHEASTERN
SITES. IN ORDER TO AVOID GETTING COMPLICATED IN THE LATTER PART OF
THE TAFS, WE GO WITH THE GFS AND TAKE THE DYNAMIC TRIGGER AND ANY
CONVECTION OUT BY LATE EVENING TO AROUND MIDNIGHT. AFTER THAT, THERE
IS NO SIG DROP IN THE DEW POINTS, SOME POSSIBLE BREAKS IN THE
OVERCAST, AND PERHAPS SOME HISTORY OF RECENT RAINFALL. WE ACCOUNT
FOR THE FIRST TWO WITH MVFR VSBYS OVERNIGHT. WE CANNOT ACCOUNT FOR
THE THIRD AT THIS TIME, BUT IT WOULD LEAD TO IFR VSBYS WHERE
RAINFALL OCCURS.

WE EXPECT THE SURFACE FRONT TO BRING DRIER AIR AFTER DAYBREAK
TOMORROW, AND THIS IS REFLECTED IN THE VFR CONDTIONS FORECAST AFTER
12Z TO 14Z.

LOOKING BEYOND 18Z FRIDAY, THE FRONT WILL BE OFF THE DELAWARE COAST
FRIDAY AFTERNOON AS HIGH PRESSURE BUILDS OVER THE REGION LATE FRIDAY
INTO THE WEEKEND. THERE IS A MID LEVEL LOW LINGERING IN THE AREA,
AND IT MAY CAUSE SCATTERED AFTERNOON CONVECTION SATURDAY AND SUNDAY,
BUT FOR NOW NO SIGNIFICANT PRECIPITATION IS FORECAST OVER THE
WEEKEND.

&&

.MARINE...
WINDS WERE BEGINNING TO INCREASE AHEAD OF THE ADVANCING FRONT, AND
GUIDANCE CONTINUES TO SHOW A BRIEF AND MAINLY PRE-FRONTAL PERIOD OF
SCA GUSTS, BUT WE BELIEVE CONTINUITY IS THE CORRECT WAY TO GO GIVEN
THE MARINE LAYER. WE THEREFORE MENTION OCCASIONAL GUSTS TO 25 KT
OVER THE ATLANTIC WATERS AND CAP THE SEAS AT 4 FT. WAVEWATCH HAS NOW
COME DOWN TO 4 FT FOR 44009, AND BASICALLY ONLY MAXES OUT AT 5 FT AT
44025. THAT SITE IS OUT OF OUR AREA AND RESPONDS MORE TO STRONG
SOUTHERLY FLOW THAN OUR WATERS DO.

WINDS ARE FORECAST TO DIMINISH RAPIDLY IN THE WAKE OF THE FRONT.
THERE MAY BE SOME INCREASE IN THEM OVER THE WEEKEND GIVEN THE AFFECT
OF THE APPROACHING MID LEVEL SYSTEM, BUT NO SCA CONDITIONS ARE
EXPECTED THROUGH THE FORECAST PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...PO
NEAR TERM...PO
SHORT TERM...PO
LONG TERM...PO
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Jul 19, 2:00 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT THU JUL 19 2007

ANZ430-DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012>022-
025>027-PAZ054-055-060>062-067>071-200215-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
300 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...UPPER DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THE THUNDERSTORMS MAY BE ACCOMPANIED BY DAMAGING WIND
GUSTS, HEAVY RAIN, HAIL AND FREQUENT CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

ANZ431-450>455-DEZ003-004-NJZ023-024-200215-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
300 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN DELAWARE...LOWER DELAWARE BAY WATERS AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE POSSIBILITY OF THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT. THE THUNDERSTORMS MAY BE ACCOMPANIED BY GUSTY WINDS,
HEAVY RAIN, SMALL HAIL AND FREQUENT CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, Jul 19, 4:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT THU JUL 19 2007

DEZ003-004-192315-
INLAND SUSSEX-DELAWARE BEACHES-
INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH
507 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORM OVER SUSSEX COUNTY, DELAWARE...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS BEEN TRACKING A STRONG
THUNDERSTORM OVER SOUTHWESTERN SUSSEX COUNTY DELAWARE. THIS STORM
WAS MOVING TO THE NORTHEAST AT 20 MPH. VERY HEAVY RAIN, FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH ARE POSSIBLE
WITH THIS STORM.

TAKE SHELTER IMMEDIATELY IF STORMS APPROACH YOUR LOCATION

NIERENBERG

The radar

The Dover AFB radar (KDOX), 41 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
July 19, 4:50 PM EST
Where
Sussex County, Millville
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.550, -75.120

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50792.